Alert archive / Ohio / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 7, NWS Northern Indiana

March 28, 1998Henry County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Mar 28, 1998, 11:22 AM EST for Henry County, Ohio. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 28, 1998, 11:22 AM EST (16:22 UTC)
Expired
Mar 28, 1998, 11:55 AM EST
In force
33 min
Issued by
NWS Northern Indiana
Area
Whole counties

County Henry County, OH

What was reported inside it

TimeReportWhereRemark
Mar 28, 11:27 AM ESTThunderstorm Wind 53Holgate, OHtrees blown down in town.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 4.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1998-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1998-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

652 
WUUS53 KIWX 281624 RRA
SVRFWA
OHC069-281655-

BULLETIN- EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1122 AM EST SAT MAR 28 1998

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HENRY COUNTY IN NORTHWESTERN OHIO

* UNTIL 1155 AM EST (1155 AM EST)

* AT 1115 AM EST... SPOTTER REPORTS INDICATED A SEVERE THUNDERSTORM
  3 MILES EAST NORTHEAST OF NAPOLEON MOVING NORTHEAST AT 45 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  COLTON                NEAR 1123 AM EST
  MCCLURE               NEAR 1124 AM EST
  WESTHOPE              NEAR 1126 AM EST
  DESHLER               NEAR 1130 AM EST

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS.  SEVERE
THUNDERSTORMS PRODUCE DESTRUCTIVE HAIL AND DAMAGING WINDS.

TEH/BFO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 3:15 AM EST, 8 hours 7 minutes earlier.

Area forecast discussion, Mar 28, 3:15 AM EST, 8 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
315 AM EST SAT MAR 28 1998

07Z SATELLITE SHOWING UPPER LOW OVER NORTHERN MO MOVING NE WITH
CONVECTION ALONG FRONTAL BOUNDARY ACROSS EASTERN IL INTO WESTERN
IN AND BACK OVER MO ASSOCIATED WITH COLD POOL ALOFT. STORMS HAVE
BEEN WEAKENING AS THEY MOVE INTO WEST PORTION OF CWA BUT AS THE
SHORT WAVE PASSES OVER WILL HAVE TO WATCH CLOSELY.

WILL SEE SHOWERS AND THUNDERSTORMS LINGERING INTO THE MORNING
OVER THE WEST ZONES AND INTO EARLY AFTERNOON FOR FAR EAST ZONES.
RAIN WILL PROVIDE A COOL START TO THE DAY AS TEMPS HAVE DROPPED
INTO THE LOW AND MIDDLE 50S IN THE RAIN AREAS. WITH NO REAL PUSH
OF COLD AIR WITH THIS SYSTEM TEMPS SHOULD REBOUND INTO THE UPPER 60S
DURING THE AFTERNOON AS CLOUDS DECREASE.

RIDGE BECOMES DOMINATE OVER THE AREA LATE TODAY THROUGH SUNDAY.
MODELS ARE SHOWING A WARM FRONT MOVING ACROSS THE AREA SUNDAY
MORNING AS HEIGHTS RISE IN RESPONSE TO THE DIGGING TROF OVER THE
GREAT BASIN. SATURDAY NIGHT INTO SUNDAY LOOKS LIKE A RATHER QUIET AND
MILD PERIOD.

WINDS WILL NOT BE OF CONCERN TODAY AS 850 FLOW VEERS WEST THROUGH
TONIGHT AND DIMINISHES. AVN BRINGS THE GREAT BASIN TROF OVER THE
ROCKIES THE FIRST PART OF THE WEEK WITH MULTIPLE SHORT WAVES
EJECTING NE ACROSS THE PLAINS WHICH WILL KEEP THE THREAT OF
SHOWERS AND TSTMS IN THE EXTENDED PERIODS.

FWA TB 066/051 075/055 9991-
SBN BB 068/051 077/054 999--
AOH TB 067/052 076/052 9991-

.IWX...NONE.

LINDQUIST

In the hours before

Local storm report, Mar 28, 10:18 AM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1018 AM EST SAT MAR 28 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 AM    GRISSOM AFB               IN   75 MPH TSTM GUST
03/28/98   MIAMI

1005 AM    LAUD                      IN   WIND DAMAGE
03/28/98   WHITLEY                        TREES AND LARGE LIMBS
                                          BLOWN DOWN.

1015 AM    FT WAYNE                  IN   WIND DAMAGE
03/28/98   ALLEN                          TREES DOWN IN SOUTHERN
                                          PART OF CITY BLOCKING
                                          ROADS
Local storm report, Mar 28, 10:33 AM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1033 AM EST SAT MAR 28 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 AM    GRISSOM AFB               IN   75 MPH TSTM GUST
03/28/98   MIAMI

1005 AM    LAUD                      IN   WIND DAMAGE
03/28/98   WHITLEY                        TREES AND LARGE LIMBS
                                          BLOWN DOWN.

1005 AM    LAUD                      IN   WIND DAMAGE
03/28/98   WHITLEY                        24 INCH DIAMETER TREE DOWN
                                          OVER ROAD AND SHINGLES
                                          BLOWN OFF ROOF

1015 AM    FT WAYNE                  IN   WIND DAMAGE
03/28/98   ALLEN                          TREES DOWN IN SOUTHERN
                                          PART OF CITY BLOCKING
                                          ROADS
Local storm report, Mar 28, 10:33 AM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1033 AM EST SAT MAR 28 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 AM    GRISSOM AFB               IN   75 MPH TSTM GUST
03/28/98   MIAMI

1005 AM    LAUD                      IN   WIND DAMAGE
03/28/98   WHITLEY                        TREES AND LARGE LIMBS
                                          BLOWN DOWN.

1005 AM    LAUD                      IN   WIND DAMAGE
03/28/98   WHITLEY                        24 INCH DIAMETER TREE DOWN
                                          OVER ROAD AND SHINGLES
                                          BLOWN OFF ROOF

1015 AM    FT WAYNE                  IN   WIND DAMAGE
03/28/98   ALLEN                          TREES DOWN IN SOUTHERN
                                          PART OF CITY BLOCKING
                                          ROADS
Local storm report, Mar 28, 11:04 AM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1104 AM EST SAT MAR 28 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 AM    GRISSOM AFB               IN   75 MPH TSTM GUST
03/28/98   MIAMI

1005 AM    LAUD                      IN   WIND DAMAGE
03/28/98   WHITLEY                        TREES AND LARGE LIMBS
                                          BLOWN DOWN.

1005 AM    LAUD                      IN   WIND DAMAGE
03/28/98   WHITLEY                        24 INCH DIAMETER TREE DOWN
                                          OVER ROAD AND SHINGLES
                                          BLOWN OFF ROOF

1015 AM    FT WAYNE                  IN   WIND DAMAGE
03/28/98   ALLEN                          TREES DOWN IN SOUTHERN
                                          PART OF CITY BLOCKING
                                          ROADS

1030 AM    LAUD                      IN   WIND DAMAGE
03/28/98   WHITLEY                        24 INCH DIAMETER TREE ON
                                          ROAD AND SHINGLES BLOWN
                                          OFF ROOFS

1030 AM    3 S FT WAYNE BAER ARPT    IN   WIND DAMAGE
03/28/98   ALLEN                          2 FT DIAMETER TREES DOWN
                                          BY AIRPORT AT US HWY 27
                                          AND THOMPSON RD.

1030 AM    HARLAN                    IN   WIND DAMAGE
03/28/98   ALLEN                          2 FT TREES DOWN AT ST RD
                                          37

1036 AM    5 E WARSAW                IN   FLOODING
03/28/98   KOSCIUSKO                      1 FT OF WATER COVERING
                                          INTERSECTION OF 600E AND
                                          OLD HWY 30
Local storm report, Mar 28, 11:04 AM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1104 AM EST SAT MAR 28 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 AM    GRISSOM AFB               IN   75 MPH TSTM GUST
03/28/98   MIAMI

1005 AM    LAUD                      IN   WIND DAMAGE
03/28/98   WHITLEY                        TREES AND LARGE LIMBS
                                          BLOWN DOWN.

1005 AM    LAUD                      IN   WIND DAMAGE
03/28/98   WHITLEY                        24 INCH DIAMETER TREE DOWN
                                          OVER ROAD AND SHINGLES
                                          BLOWN OFF ROOF

1015 AM    FT WAYNE                  IN   WIND DAMAGE
03/28/98   ALLEN                          TREES DOWN IN SOUTHERN
                                          PART OF CITY BLOCKING
                                          ROADS

1030 AM    LAUD                      IN   WIND DAMAGE
03/28/98   WHITLEY                        24 INCH DIAMETER TREE ON
                                          ROAD AND SHINGLES BLOWN
                                          OFF ROOFS

1030 AM    3 S FT WAYNE BAER ARPT    IN   WIND DAMAGE
03/28/98   ALLEN                          2 FT DIAMETER TREES DOWN
                                          BY AIRPORT AT US HWY 27
                                          AND THOMPSON RD.

1030 AM    HARLAN                    IN   WIND DAMAGE
03/28/98   ALLEN                          2 FT TREES DOWN AT ST RD
                                          37

1036 AM    5 E WARSAW                IN   FLOODING
03/28/98   KOSCIUSKO                      1 FT OF WATER COVERING
                                          INTERSECTION OF 600E AND
                                          OLD HWY 30
Local storm report, Mar 28, 11:15 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1115 AM EST SAT MAR 28 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 AM    HARLAN                    IN   TORNADO
03/28/98   ALLEN                          TORNADO TOUCHDOWN NEAR
                                          HARLAN.  OUTBUILDING
                                          DESTROYED. BUISNESS
                                          BUILDINGS UNROOFED. MOBILE
                                          HOME DESTROYED. FARM
                                          EQUIPMENT MOVED. AMISH
                                          REPORT.

1046 AM    15 W DEFIANCE             OH   WIND DAMAGE
03/28/98   DEFIANCE                       SHED DESTROYED. TREE DOWN.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 10:26 AM ESTSevere Thunderstorm WarningIWXDefiance, Paulding29 min
Mar 28, 10:54 AM ESTSevere Thunderstorm WarningIWXDefiance16 min
Mar 28, 11:00 AM ESTSevere Thunderstorm WarningIWXFulton, Henry50 min
Mar 28, 11:38 AM ESTSevere Thunderstorm WarningIWXVan Wert47 min
Mar 28, 12:06 PM ESTSevere Thunderstorm WarningIWXPutnam49 min

Nearby

Severe Thunderstorm Warnings in Ohio, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.